11-19-2019 Does the Recent Ranitidine (Zantac®) Recall Mean You Should Stop Taking Zantac®?

Toxicology Question of the Week

11/19/2019

Does the Recent Ranitidine (Zantac®) Recall Mean You Should Stop Taking Zantac®?

Vanderbilt University Medical Center (VUMC) is responding to a recent, widespread voluntary recall of certain ranitidine (Zantac®) oral tablets, capsules and solution from various manufacturers.  The recall is due to trace contamination with a probable human carcinogen.  The FDA has performed a full assessment of the contamination in multiple ranitidine products and has concluded the risk is low and similar to levels one might be exposed to if they were to eat grilled or smoked meats. 

Along with the FDA, VUMC is advising patients taking over the counter (OTC) ranitidine to switch to other similar alternatives to treat their condition.  Patients taking prescription ranitidine should speak with their health care provider about other treatment options as well. 

In addition, most ranitidine products are currently unavailable for purchase due to these recalls which must be considered when managing your therapy or considering options for current patients. 

Here is a link to the FDA’s most recent position statement regarding the recent ranitidine recalls -  https://www.fda.gov/news-events/press-announcements/statement-new-testing-results-including-low-levels-impurities-ranitidine-drugs  

The recall was reviewed, and recommendations made by VUMC Departments of Quality, Safety and Risk Prevention, Risk Management, Pharmacy, and Toxicology.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222